South Dakota, 2009

Flash Flood and Hail in South Dakota, September 8, 2009

September 8, 2009 · NWS ABR · 8 events in 2 counties and zones

A cold front combined with very moist and unstable air brought several severe thunderstorms with large hail along with flash flooding to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front combined with very moist and unstable air brought several severe thunderstorms with large hail along with flash flooding to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 8, 9:42 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 8, 9:42 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT TUE SEP 8 2009

.UPDATE...
THE FORECAST APPEARS TO BE IN OKAY SHAPE. ACTIVITY IS WANING A BIT
ACROSS THE NORTHEAST CWA...BUT EXPECT THAT ELEVATED ACTIVITY OUT
WEST THIS AM WILL GRADUALLY BECOME SURFACE ROOTED AHEAD OF THE
FRONT BY LATE AFTERNOON AS ATMOSPHERE BECOMES
UNSTABLE...ESPECIALLY OVER SOUTHERN CWA WHERE MORE DIABATIC
HEATING MAY OCCUR VS THE NORTHERN CWA.  UPDATES OUT SOON.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
SEVERE POTENTIAL AND LOCALLY HEAVY RAINFALL TODAY THROUGH
TONIGHT...ARE THE MAIN FORECAST CHALLENGES.

VAD WIND PROFILES FROM KABR/KLNX/KFSD ALL SHOW A STRONG LLJ OF 35
TO 45 KNOTS THIS MORNING. THIS LLJ HAS LIKELY AIDED IN THE DEVELOPMENT OF
THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA. EXPECT THESE
THUNDERSTORMS WILL CONTINUE THEIR NORTHEASTWARD MOVEMENT TOWARDS
THE I29 CORRIDOR OVER THE NEXT COUPLE OF HOURS. MAY ISSUE ZONES
THIS MORNING WITH A PRE-FIRST PERIOD TO ACCOUNT FOR THE ONGOING
CONVECTION.

ACROSS THE WESTERN DAKOTAS...MSAS ANALYSIS DEPICTS A FRONTAL
BOUNDARY WEST OF KBIS...SSW TO NEAR KUNR. AHEAD OF THE THE
BOUNDARY...SURFACE DEW POINTS ARE IN THE LOWER 60S WITH A NARROW
RIBBON OF MID 60S STRETCHING SOUTHWARD INTO OKLAHOMA. SOUTHWEST
FLOW ALOFT...COUPLED WITH A SLOW PROGRESSION OF THE FRONTAL
BOUNDARY SHOULD RESULT IN HIGHER DEW POINTS BEING DRAWN INTO THE
REGION. PER THE 06Z BLENDED TOTAL PWAT IMAGE...PRECIPITABLE WATER
VALUES AREA AOA 1.25 INCHES OR 150 PERCENT ABOVE NORMAL. WHILE THE
DATA IS SPOTTY...THE PERCENT OF NORMAL OVER WESTERN NORTH DAKOTA
IS NEARLY 200 PERCENT.

HAVE CONSTRUCTED WX/POPS TO SHOW THE BEST THUNDERSTORM POTENTIAL
OCCURRING AFTER 21Z...OR DURING PEAK HEATING. MODEL SOUNDINGS
SHOW A PRETTY GOOD CAP ACROSS MUCH OF THE CWA...WITH SURFACE BASE
CIN AOA 150 J/KG THROUGH THIS AFTERNOON. THE ADDED HEATING AND AN
APPROACHING UPPER LEVEL TROF SHOULD BE ABLE TO OVER COME THE CAP THIS
EVENING. WHILE SHEAR IS UNIMPRESSIVE ACROSS THIS CWA...THE DAY ONE
OUTLOOK FROM SPC STILL HAS THE EASTERN DAKOTAS UNDER A SLIGHT
RISK. WITH A SLOW FRONTAL PROGRESSION AND SHORT CORFIDI
VECTORS...BELIEVE LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT.

BEYOND TONIGHT...DRIER AIR FILTERS INTO THE REGION...AND WILL
BRING AN END TO PRECIPITATION CHANCES FOR THE REST OF THE SHORT
TERM.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE MODELS AND GFS ENSEMBLES HAVE BEEN CONSISTENT AND AGREE
FAIRLY WELL WITH THE DEVELOPMENT OF A LARGE UPPER LEVEL LOW OVER
THE CENTRAL PART OF THE US INTO THE WEEKEND. ON THURSDAY NIGHT AND
FRIDAY...AN UPPER LEVEL TROUGH/LOW WILL BE DROPPING OUT OF CANADA
AND INTO THE NORTHERN PLAINS AND BROADENING THROUGH SATURDAY AND
SATURDAY NIGHT AS IT DROPS SOUTH INTO THE CENTRAL PLAINS. THE
BROAD UPPER LOW THEN BECOMES CUTOFF AND REMAINS OVER THE CENTRAL
PLAINS INTO EARLY NEXT WEEK. STILL EXPECT A SURFACE COLD FRONT TO
MOVE ACROSS THE CWA ON THURSDAY NIGHT AND EARLY FRIDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. FOR FRIDAY NIGHT THROUGH
MONDAY...EXPECT SEVERAL CHANCES OF SHOWERS ALONG WITH MOSTLY
CLOUDY SKIES ACROSS THE CWA AS SEVERAL VORT LOBES ROTATE AROUND
THE UPPER LOW. IT WILL ALSO BE COOL THROUGH THE PERIOD WITH HIGHS
MAINLY IN THE 60S AND LOWS IN THE 40S.

&&

.AVIATION...
AT THE KABR AND KATY TERMINALS...EARLY MORNING SHOWERS AND STORMS
HAVE PUSHED OFF TO THE NORTH AND EAST...LEAVING IN THEIR WAKE SOME
MVFR/IFR FOG AND STRATUS CEILINGS WHICH WILL GRADUALLY DISSIPATE
THROUGH LATE THIS MORNING/EARLY THIS AFTERNOON. THEN...LOOK FOR A
SEVERAL HOUR WINDOW OF VFR FLYING WEATHER BEFORE THE NEXT ROUND OF
SHOWERS AND STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...WORK
IN FROM THE WEST LATER THIS EVENING INTO THE OVERNIGHT HOURS.
BEHIND THE COLD FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS
CLOUDS ARE EXPECTED TO WORK IN FOR MUCH OF THE OVERNIGHT INTO
WEDNESDAY MORNING HOURS.

AT THE KPIR AND KMBG TERMINALS...VFR CONDITIONS WILL OCCASIONALLY
MIX WITH A BKN MVFR STRATUS CEILING THROUGH LATE THIS
MORNING/EARLY THIS AFTERNOON. THE NEXT ROUND OF SHOWERS AND
STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...ARE BEGINNING TO WORK
IN FROM THE WEST...CURRENTLY IMPACTING THE KMBG TERMINAL WITH SOME
ISOLATED TO SCATTERED RAIN SHOWERS. UNTIL THE COLD FRONT CLEARS
THESE TWO TERMINALS LATE THIS AFTERNOON...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AT EITHER TERMINAL. BEHIND THE COLD
FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS CLOUDS ARE
EXPECTED TO WORK IN FROM THE NORTHWEST LATER THIS EVENING THROUGH
WEDNESDAY MORNING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 8, 3:24 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT TUE SEP 8 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT TUE SEP 8 2009 /324 AM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS
MORNING FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

BETTER THUNDERSTORM CHANCES EXIST LATER THIS AFTERNOON FOR THE
ENTIRE AREA AS A SLOWLY MOVING FRONTAL BOUNDARY MOVES THROUGH.
SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THUNDERSTORM CHANCES WILL LINGER INTO THE
OVERNIGHT HOURS...MAINLY FOR LOCATIONS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Sep 8, 8:56 AM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT TUE SEP 8 2009

SDZ006-007-081530-
BROWN-MARSHALL-
956 AM CDT TUE SEP 8 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BROWN AND NORTHWESTERN MARSHALL COUNTIES UNTIL 1030 AM CDT...

AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 15 MILES NORTHWEST OF
BRITTON...MOVING NORTHEAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 51 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Edmunds

When
September 8, 2:30 PM CST
Where
Edmunds County, 9.29 mi SW of Craven
Measured
2 in hail
Reported by
Public
Coordinates
45.310, -99.030

Hail, Edmunds

When
September 8, 2:35 PM CST
Where
Edmunds County, 4.76 mi SW of Craven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.380, -99.000

Hail, Edmunds

When
September 8, 2:45 PM CST
Where
Edmunds County, 6.22 mi S of Ipswich
Measured
1 in hail
Reported by
Public
Coordinates
45.360, -99.030

Hail, Edmunds

When
September 8, 3:00 PM CST
Where
Edmunds County, 3.38 mi SE of Craven
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -98.880

Hail, Edmunds

When
September 8, 3:41 PM CST
Where
Edmunds County, 0.69 mi S of Ipswich
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -99.030

Hail, Edmunds

When
September 8, 4:11 PM CST
Where
Edmunds County, 7.74 mi S of Mina
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.320, -98.740

Hail, Jones

When
September 8, 4:30 PM CST
Where
Jones County, 8.11 mi ESE of Draper
Measured
1 in hail
Reported by
Public
Coordinates
43.860, -100.390

Flash Flood, Edmunds

When
September 8, 5:00 PM CST to 7:00 PM CST
Where
Edmunds County, 8.31 mi S of Mina to 4.17 mi S of Craven
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.310, -98.760

Heavy rains of 3 to 5 inches caused flash flooding in southeast Edmunds county. Several roads were flooded and damaged along with a bridge approach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197446, 197447, 197448, 197451, 197450, 197452, 197454, 197445.